If you're at risk for cardiovascular disease or you already have it, you may be taking a daily, low-dose aspirin to protect against heart attack and stroke. The downside to aspirin therapy, however, is the risk of gastrointestinal (GI) bleeding.

A recent study suggests an even greater risk if, in addition to aspirin, you take the antiplatelet drug Plavix or an anticoagulant, such as Coumadin. The study, published in the journal Clinical Gastroenterology and Hepatology, analyzed data from 61 clinical trials to estimate the risk of GI bleeding and bleeding-related death in patients taking aspirin at doses of 75 mg to 325 mg a day, either alone or combined with other medication.

Researchers found that patients taking a daily, low-dose aspirin decreased their overall risk of death (mostly among those with known coronary disease), when compared with patients taking a placebo (a sugar pill with no medical value) or those receiving no treatment at all. However, patients taking low-dose aspirin also increased their risk of major GI bleeding. No significant association was found between low-dose aspirin use and fatal bleeding.

Those taking low-dose aspirin and Plavix or an anticoagulant had an even greater risk of major GI bleeding than those taking aspirin alone. However, patients taking a proton pump inhibitor (PPI), such as Prilosec or Prevacid, lowered their risk of GI bleeding—whether they had a history of gastric bleeding or were taking low-dose aspirin alone or in combination with Plavix.

Major GI bleeding can be dangerous. If you're on aspirin therapy, talk with your doctor about your risk of GI bleeding, especially if you're also taking Plavix or an anticoagulant. Be on the lookout for signs of GI bleeding. If you develop symptoms, schedule an appointment with your doctor.

Source: Prepared by the Editors of The Johns Hopkins Medical Letter: Health After 50

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 18 Jul 2013

Last Modified: 07 Jan 2015